Dentists local anaesthetics with adrenalin

I went to the dentist today to have some fillings which needed numbing. After the injections were given I suffered chest pains, palpitations and started shaking badly. I am not afraid of having treatment done so that is not the reason. The dentist put it down to the adrenalin in the anaesthetic as it had happened last time I went but not so severe. My thyroid medication has been changed lately as I am feeling tired, joint pain and erratic weight gain. I dont seem to handle 150mg levothyroxine for more than a year before I get ill and I was wondering if this is a way of proving adrenal fatigue with what happens when I go to the dentist. Or is it just me.

9 Replies

oldestnewest
  • A friend of mine had this reaction too. You can ask for local anaesthetic without adrenalin, I had this for a small skin op.

    What were your last blood test results?

  • Adverse reactions to anaesthetic containing adrenalin is apparently a common problem with thyroid patients. My dentist automatically clearly marked my notes to indicate 'no adrenalin' when I told her of my diagnosis.

    Even if it is a sign of adrenal fatigue - and I'm not convinced it is, it will not help with respect to getting treated for this by a conventional doctor because adrenal fatigue is not a recognised disorder.

    If the levothyroxine dose is not working well for you, then it's worth investigating this further with your doctor to see if a change in medication is warranted.

  • I had a terrible time with shaking and palps etc when given these injections for a few years.

    Then I had a saliva test and found my adrenals lacking, so I've been working on them with supplements and HC. - and now I'm fine with dental injections.

    Well worth considering your adrenals as they will be working flat out to compensate for the Levothyroxine which doesn't appear to be working for you. Joint pain is thought to be a sign of unconverted T4 building up. The next step is huge amounts of reverse T3 blocking your receptors, if this hasn't already happened.....

    Don't let them increase the T4 willy nilly, if it doesn't work then you need to consider T3.

    Nel.

  • Ten years before hypo diagnosis I began to have adverse reactions to dental anaesthetics.

    It tooka long time and I avoided dentists, but an anaesthetic called Citanest/Octopressin (a combination of both.anaesthetics) The dental surgeon said I had to ensure that that is what is going to be used before any treatment. It causes me no problems at all, thank God because the experience is dreadful. The dentist has flagged the anaesthetic and keeps some in stock. I had a filling yesterday.

    <b>Updated on Jan 14 2011 12:13PM:</b> I missed a bit out of the first sentence :-

    "worked wonders for me. There a many, many dental anaesthetics."

  • My blood results in October were T4 20 and TSH 0.085 and I had put a lot of weight on and my joints hurt so was advised to cut dosage from 150 to 125mg after six weeks had another blood test and T4 dropped to 16 and TSH was 2. I felt better for that time then all of a sudden became sluggish and very emotional so last week I went to the doctors about pains in my hands as it was getting worse and I start lambing at the end of the month and pulling actions were not on. He told me to alternate between 125-150 to see if that helped and took a load of bloods to see what was happening. I have informed my doctor what happened yesterday so I am just waiting for the results. I am under an enormous stress at present and dont seem to have the energy to get angry as that is total wipeout if I do.

  • Many thanks for the responses it is reasuring and I will inform my dentist. They were wonderful yesterday and he said he would never give it to me again. LOL.

  • It was the Dental Hospital that gave it to me initially. The dentist I have now ordered it for me.

    Four months after begiining thyroxine I began to get very painful wrists/elbows (couldn't open drawers etc). I saw a neurologist but she said I had no problems. After 18 months the joint/muscle pain had gradually affected whole body.I then had a different thyroxine manufactured by another company and I have not had any problems since. I never had any change in weight.

    I hope you get a solution to your problems soon especially as it is affecting your livelihood.

    <b>Updated on Jan 14 2011 7:50PM:</b> Now I have been thinking back I had been advised, before I had dental treatment , to take two Phenergen Tables (anti-histmine). They damp down adrenaline but they made me so sleepy that I kept nodding off whilst the dentist worked (even when drilling)!!. I just couldn't keep my eyes open and went straight home to bed and slept for about 3 hours.(good job I don't drive). I then realised I did not need them and was fine as long as I had citenest/octopressin.

  • That's a pretty silly thing for your doc to do, He may as well have told you to stand on one leg, - if it's not converting then it's not converting, doesn't matter if you take 10 mcg or 500, it's not working.... Actually it does matter because if you take a lot, you will develop more of a reverse t3 problem as your poor system tries to dispose of the unused t4.

    Suggest you have a saliva test fror adrenals (private) and tests for reverse t3 and free t3 (also private) Total cost will be around £150 and will give you a clear starting point so you can work out what to do....

    It does sound to me like the adrenals could be tired from propping you up, which is what happens when you don't convert t4 to t3.

    Nel.

  • This happen to me the dentist is at fault here, he has hit a main vein and sent the adrenalin from the injection coursing round your body and then it hits the heart 'bang' in your chest! then pain! then palpitations and excess shaking (too much adrenalin). Actually it can be serious for some people with heart conditions or little old ladies. I now always have no adrenalin .

You may also like...